Cape Gazette
http://capegazette.villagesoup.com/p/198982

People's Pharmacy

Does Tylenol put kids at risk?

By Joe and Teresa Graedon | Jan 19, 2012

For most of the 20th century pediatricians and parents preferred aspirin for lowering fevers and easing pain in children. But in 1980 a report linked aspirin to Reye's syndrome, a rare but potentially fatal childhood disease.

Initially, doctors were skeptical. One neurologist maintained that Reye's syndrome following aspirin administration was as "rare as poop under a hobby horse."

He was proved wrong, however. Although aspirin manufacturers resisted adding a warning, the evidence became strong enough that the FDA required a change to the label in 1986. In the six years between the initial report and the official warning, hundreds of children got sick with Reye's. No one knows how many died.

Once parents learned that aspirin could be risky for young children with chicken pox or the flu, they switched to something they thought would be much safer. Acetaminophen became the drug of choice to lower a child's fever.

Ever since then, the rate of childhood asthma has been rising. In 2008, a study published in The Lancet (Sept. 20) reviewed data on more than 205,000 youngsters in 31 countries. The data were collected as part of the International Study of Asthma and Allergies in Childhood and revealed an association between administration of acetaminophen during infancy and development of asthma by age 6 or 7. Those who were given the pain reliever as often as once a month had triple the background risk of developing allergy-related wheezing. (This analysis also found a link to nasal allergies and eczema.)

A meta-analysis the following year offered support for this hypothesis (Chest, Nov. 2009). In the 19 trials that were reviewed, 425,000 children had been studied. The authors concluded that: "The results of our review are consistent with an increase in the risk of asthma and wheezing in both children and adults exposed to acetaminophen."

Now an article in the journal Pediatrics (Dec. 1, 2011) takes a stronger position. John McBride, MD, is a pediatric pulmonologist who declares, "Considering currently available data, I now recommend that any child with asthma or a family history of asthma avoid using acetaminophen."

Such a precaution might also apply to pregnant women. Researchers in New Zealand, where acetaminophen is called paracetamol, analyzed data from six studies (Clinical and Experimental Allergy, April, 2011). The investigators concluded: "The use of paracetamol during pregnancy is associated with an increased risk of childhood asthma." Some pediatricians and allergists feel that there is not yet enough data to justify a prohibition.  McBride disagrees. He told The New York Times: "If studies prove that acetaminophen makes asthma worse, I can't imagine telling my patients that I knew about this five years ago, but I wasn't sure so I didn't mention it."

Since the connection between aspirin and Reye's syndrome was first reported in 1980 and parents were not notified through label warnings until 1986, his estimate of the time frame doesn't seem exaggerated. It makes sense to alert parents to the possible dangers of acetaminophen now, so they can use this drug only when it is truly warranted.

Comments (0)
If you wish to comment, please login.